Gail A’s Story

Female 2I was diagnosed with slight moderate COPD about 15 years ago. I felt fine, worked everyday, was able to do everything I wanted to do, so like a fool I continued to smoke. Several years later I made up my mind that it was time to stop smoking. With the help of an e-cigarette, I was able to stop smoking 4 years ago. Tada! My lung function was 68% that of a normal person my age, height, and weight. Life was good!!

In February of 2011 I fell ill with a COPD exacerbation, and went to my pulmo specialist and was prescribed Avelox, and prednisone. Within 24 hours of taking the meds I was in pain all over my body, having panic attacks, felt like I had been hit by a bus. I called the pulmo’s office and told them something was wrong. I was told that prednisone was a horrible med, and the side effects were bad, but keep taking it, I would feel better. I kept taking it all, two days later I was worse and called them again. Now I could barely walk, the pain in my legs, and arms was tremendous. I had to use the wall to keep from falling over. I felt like my heart was going to pound out f my chest. Once again the pulmo office said, the doctor understands, but keep taking everything, you will feel better. I completed the course of Avelox, but was still oin the prednisone and not getting any better, I was getting worse. One night it was so bad, I couldn’t breathe and my son took me to the emergency room, where I was admitted and placed in the Critical Care Unit. For the next 9 days I was pumped with massive doses of solumedral, and more antibiotics and was released barely waking on my own. I got home and laid in my bed for the next two weeks only getting out of bed t use the restroom a few feet from my bed, hanging on to something the entire way. My son took me to my primary care doctor as I seemed to be getting worse. Diagnosis – Severe Adverse Reaction to Avelox!The reaction was worse due to the steroids I was given.

I was all but bedridden for the next 2 months, then went to using a wheelchair, to a walker, to a cane which I still use 4 years later. My heart, liver, and lungs were damaged. I went from 68% lung function to 31% lung function. Am now on disability, and living a life limited as to what I am able to do.

I was told that what happened to me was “rare.” It’s not rare, it happens to a lot of people. There are several thousand of us on Facebook. Avelox is a Fluoroquinolone Antibiotic, like Cipro and Levaquin. They are “big gun” antibiotics that are suppose to be used for anthrax, and the plague, not for COPD, UTI’s, and Sinus infections. The manufacturer even warns not to be used with steroids, that if an adverse reaction occurs that the steroids make the reaction worse. Fluoroquinolone antibiotics are the only medication n the market with 3 black box warnings on it, and still continues to be prescribed daily by doctors who have not been educated of these reactions.

After 2 years of not healing from the reaction, I was diagnosed with Fluoroquinolone Toxicity Syndrome. I went from a patrol car in February to being labled permanently disabled in 7 months. I now have chronic tendonitus throughout my body (not just the Achilles like the commercials indicate,) lung function 31%, pulmonary hypertension, diastolic heart failure, joint issues, muscles issues, cognitive issues, and the list goes on.

Many people who have been diagnosed with Fibromyalgia, MS, and a long list of other ailments actually have Fluoroquinolone Toxicity Syndrome. If you have taken Avelox, Cipro, or Levaquin in the past, you might have also had an adverse reaction. Avelox and prednisone are commonly prescribed together for exacerbations of COPD.